Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 18, NWS Bismarck, ND

May 27, 2006Pierce County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 27, 2006, 9:54 AM CDT for Pierce County, North Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2006, 9:54 AM CDT (14:54 UTC)
Expired
May 27, 2006, 10:45 AM CDT
In force
51 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Pierce County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 2.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-598 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:30 AM CDT, 6 hours 24 minutes earlier.

Area forecast discussion, May 27, 3:30 AM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CDT SAT MAY 27 2006

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
MAIN FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL CONTINUE TO
BE CONVECTIVE CHANCES LATER THIS AFTERNOON AND TONIGHT...DAYTIME
TEMPERATURES TODAY AND SUNDAY WITH A TIGHT TEMPERATURE GRADIENT
NORTHWEST TO SOUTHEAST...THEN ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS SUNDAY AFTERNOON THROUGH MONDAY.

CURRENTLY...SURFACE TROUGH EXTENDING FROM SOUTHWEST TO NORTH CENTRAL
OVER THE STATE...WITH UPPER LEVEL RIDGE OFF TO THE EAST AND
SOUTHWEST FLOW ALOFT. CONVECTION HAS DECREASED IN INTENSITY THE PAST
FEW HOURS WITH NOTHING SEVERE OVER THE FORECAST AREA AT THE MOMENT.
WILL CONTINUE TO MONITOR.

WILL SEE ANOTHER ROUND OF STRONG TO SEVERE STORMS THIS AFTERNOON AND
TONIGHT. SURFACE TROUGH REMAINS NEARLY STATIONARY SOUTHWEST TO
NORTHEAST OVER CENTRAL NORTH DAKOTA. MODEL SOUNDINGS DEPICTING A
WEAKER CAP ALONG THE TROUGH LINE THIS AFTERNOON...SO INTRODUCED
SCATTERED THUNDER ALONG THE BOUNDARY. ANY CAP THAT DOES EXIST WILL
LIKELY BE BROKEN AS A SHORT WAVE MOVES NORTH ALONG THE SOUTHWESTERLY
FLOW ALOFT THIS AFTERNOON. ANOTHER WARM DAY IN STORE SOUTH CENTRAL
AND SOUTHEAST WITH 850H TEMPS 20-25C AND 1000-500MB THICKNESS AROUND
580 DAM. THUNDERSTORMS WILL CONTINUE DURING THE EVENING SPREADING
NORTH OVERNIGHT. SURFACE TROUGH PUSHES EAST SUNDAY...ALLOWING COOLER
TEMPS TO FILTER IN WEST AND CENTRAL...WITH CONTINUED CHANCES OF
SHOWERS AND THUNDERSTORMS...BUT WITH STRONG TO SEVERE CHANCES
PUSHING EAST ALONG WITH BEST INSTABILITY. INCREASED POPS SUNDAY
NIGHT WITH SHORT WAVE ENERGY MOVING NORTH THROUGH THE REGION...WITH
MAINLY SHOWER ACTIVITY EXPECTED. FOR MEMORIAL DAY...TEMPERATURES
ACROSS THE FORECAST AREA WILL BE NEAR TO SLIGHTLY BELOW SEASONAL
WITH A COOLER AIR MASS OVER THE NORTHERN PLAINS. SHOULD SEE
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS MONDAY AS WELL WITH
GOOD LAPSE RATES UNDER THE COOL AIR ALOFT.

.LONG TERM...TUESDAY THROUGH FRIDAY...
00Z GFS BRINGS A DIFFUSE UPPER TROUGH ACROSS THE NORTHERN PLAINS
EARLY IN THE PERIOD. THIS IS FOLLOWED BY A NORTHWEST FLOW ALOFT AND
EVENTUALLY THE UPPER RIDGE BUILDS INTO WESTERN NORTH DAKOTA. EXPECT
THE NORTHWEST FLOW WILL KEEP TEMPERATURES NEAR NORMAL THROUGH
FRIDAY. MADE VERY LITTLE CHANGE TO ONGOING TEMPERATURE FORECAST.
TRIMMED BACK POPS A BIT FOR LATE IN THE PERIOD AS THE NORTHWEST FLOW
AND UPPER RIDGE SHOULD LIMIT THUNDERSTORM THREAT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NH/JF
Hazardous weather outlook, May 27, 4:49 AM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
449 AM CDT SAT MAY 27 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-281000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
449 AM CDT SAT MAY 27 2006 /349 AM MDT SAT MAY 27 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE WILL REMAIN NEARLY STATIONARY ACROSS THE
CENTRAL FORECAST AREA TODAY AND TONIGHT. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON AND CONTINUE INTO
THE NIGHTTIME HOURS. SOME THUNDERSTORMS WILL LIKELY BE
SEVERE...WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON AND TONIGHT.

NH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:14 PM CDTSevere Thunderstorm WarningBISEmmons61 min
May 26, 8:06 PM CDTSevere Thunderstorm WarningBISKidder, Logan54 min
May 26, 9:46 PM CDTSevere Thunderstorm WarningBISLogan59 min
May 26, 10:52 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder53 min
May 26, 11:21 PM CDTSevere Thunderstorm WarningBISKidder54 min
May 27, 2:55 PM CDTFlash Flood WatchBISFoster, Pierce, Rolette, Wells13 hr
May 27, 6:15 PM CDTSevere Thunderstorm WarningBISMorton45 min
May 27, 6:51 PM CDTSevere Thunderstorm WarningBISPierce, Rolette54 min
May 27, 6:59 PM CDTSevere Thunderstorm WarningBISMorton61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.